Algebraic & Geometric Topology

Cascades and perturbed Morse–Bott functions

Augustin Banyaga and David E Hurtubise

Full-text: Open access

Abstract

Let f:M be a Morse–Bott function on a finite-dimensional closed smooth manifold M. Choosing an appropriate Riemannian metric on M and Morse-Smale functions fj:Cj on the critical submanifolds Cj, one can construct a Morse chain complex whose boundary operator is defined by counting cascades [Int. Math. Res. Not. 42 (2004) 2179–2269]. Similar data, which also includes a parameter ε>0 that scales the Morse-Smale functions fj, can be used to define an explicit perturbation of the Morse-Bott function f to a Morse-Smale function hε:M [Progr. Math. 133 (1995) 123–183; Ergodic Theory Dynam. Systems 29 (2009) 1693–1703]. In this paper we show that the Morse–Smale–Witten chain complex of hε is the same as the Morse chain complex defined using cascades for any ε>0 sufficiently small. That is, the two chain complexes have the same generators, and their boundary operators are the same (up to a choice of sign). Thus, the Morse Homology Theorem implies that the homology of the cascade chain complex of f:M is isomorphic to the singular homology H(M;).

Article information

Source
Algebr. Geom. Topol., Volume 13, Number 1 (2013), 237-275.

Dates
Received: 22 March 2012
Accepted: 30 August 2012
First available in Project Euclid: 19 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513715497

Digital Object Identifier
doi:10.2140/agt.2013.13.237

Mathematical Reviews number (MathSciNet)
MR3031642

Zentralblatt MATH identifier
1261.57029

Subjects
Primary: 57R70: Critical points and critical submanifolds
Secondary: 37D05: Hyperbolic orbits and sets 37D15: Morse-Smale systems 58E05: Abstract critical point theory (Morse theory, Ljusternik-Schnirelman (Lyusternik-Shnirel m an) theory, etc.)

Keywords
Morse homology Morse–Bott critical submanifold cascade exchange lemma

Citation

Banyaga, Augustin; Hurtubise, David E. Cascades and perturbed Morse–Bott functions. Algebr. Geom. Topol. 13 (2013), no. 1, 237--275. doi:10.2140/agt.2013.13.237. https://projecteuclid.org/euclid.agt/1513715497


Export citation

References

  • A Abbondandolo, P Majer, Lectures on the Morse complex for infinite-dimensional manifolds, from: “Morse theoretic methods in nonlinear analysis and in symplectic topology”, (P Biran, O Cornea, F Lalonde, editors), NATO Sci. Ser. II Math. Phys. Chem. 217, Springer, Dordrecht (2006) 1–74
  • R Abraham, J Robbin, Transversal mappings and flows, W. A. Benjamin, New York (1967)
  • D M Austin, P J Braam, Morse–Bott theory and equivariant cohomology, from: “The Floer memorial volume”, (H Hofer, C H Taubes, A Weinstein, E Zehnder, editors), Progr. Math. 133, Birkhäuser, Basel (1995) 123–183
  • A Banyaga, D Hurtubise, Lectures on Morse homology, Kluwer Texts in the Mathematical Sciences 29, Kluwer, Dordrecht (2004)
  • A Banyaga, D E Hurtubise, A proof of the Morse–Bott lemma, Expo. Math. 22 (2004) 365–373
  • A Banyaga, D E Hurtubise, The Morse–Bott inequalities via a dynamical systems approach, Ergodic Theory Dynam. Systems 29 (2009) 1693–1703
  • A Banyaga, D E Hurtubise, Morse–Bott homology, Trans. Amer. Math. Soc. 362 (2010) 3997–4043
  • R Bott, Morse theory indomitable, Inst. Hautes Études Sci. Publ. Math. 68 (1988) 99–114
  • F Bourgeois, A Morse–Bott approach to contact homology, from: “Symplectic and contact topology: interactions and perspectives”, (Y Eliashberg, B Khesin, F Lalonde, editors), Fields Inst. Commun. 35, Amer. Math. Soc. (2003) 55–77
  • F Bourgeois, A Oancea, An exact sequence for contact- and symplectic homology, Invent. Math. 175 (2009) 611–680
  • F Bourgeois, A Oancea, Symplectic homology, autonomous Hamiltonians, and Morse–Bott moduli spaces, Duke Math. J. 146 (2009) 71–174
  • C-H Cho, H Hong, Orbifold Morse–Smale–Witten complex
  • K Cieliebak, U A Frauenfelder, A Floer homology for exact contact embeddings, Pacific J. Math. 239 (2009) 251–316
  • O Cornea, A Ranicki, Rigidity and gluing for Morse and Novikov complexes, J. Eur. Math. Soc. 5 (2003) 343–394
  • M Farber, Topology of closed one-forms, Mathematical Surveys and Monographs 108, American Mathematical Society (2004)
  • U Frauenfelder, The Arnold–Givental conjecture and moment Floer homology, Int. Math. Res. Not. 2004 (2004) 2179–2269
  • M W Hirsch, Differential topology, Graduate Texts in Mathematics 33, Springer, New York (1976)
  • D E Hurtubise, The flow category of the action functional on $\mathcal{L}G\sb{N,N+K}({\mathbb{C}})$, Illinois J. Math. 44 (2000) 33–50
  • D E Hurtubise, Multicomplexes and spectral sequences, J. Algebra Appl. 9 (2010) 519–530
  • C K R T Jones, Geometric singular perturbation theory, from: “Dynamical systems”, (R Johnson, editor), Lecture Notes in Math. 1609, Springer, Berlin (1995) 44–118
  • C K R T Jones, S-K Tin, Generalized exchange lemmas and orbits heteroclinic to invariant manifolds, Discrete Contin. Dyn. Syst. Ser. S 2 (2009) 967–1023
  • J Latschev, Gradient flows of Morse–Bott functions, Math. Ann. 318 (2000) 731–759
  • J-J Leth, Morse–Smale functions and the space of height-parametrized flow lines, PhD thesis, Aalborg University (2007) Available at \setbox0\makeatletter\@url http://tinyurl.com/Leth-PhD16 {\unhbox0
  • J R Munkres, Topology: A first course, Prentice-Hall, Englewood Cliffs, NJ (1975)
  • L I Nicolaescu, An invitation to Morse theory, Springer, New York (2007)
  • J Palis, On Morse–Smale dynamical systems, Topology 8 (1969) 385–404
  • S Schecter, Exchange lemmas, I: Deng's lemma, J. Differential Equations 245 (2008) 392–410
  • S Schecter, Exchange lemmas, II: General exchange lemma, J. Differential Equations 245 (2008) 411–441
  • M Schwarz, Morse homology, Progress in Mathematics 111, Birkhäuser, Basel (1993)
  • J Swoboda, Morse homology for the Yang–Mills gradient flow, J. Math. Pures Appl. 98 (2012) 160–210